Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Tallahassee, FL

March 31, 2002Colquitt County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2002, 6:59 PM EST for Colquitt County, Georgia. It was in force for 70 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2002, 6:59 PM EST (23:59 UTC)
Expired
Apr 3, 2002, 5:15 PM EST
In force
70 hr
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Colquitt County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 12.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 312359
SVRTLH
GAC071-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
658 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLQUITT COUNTY IN GEORGIA

* UNTIL 730 PM EST...

* AT 658 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF MOULTRIE TO 10 MILES EAST OF      
  PELHAM...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOULTRIE BY 705 PM EST...
  NORMAN PARK BY 715 PM EST...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3133 8397 3115 8400 3115 8365 3133 8367

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:55 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 31, 5:55 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EST SUN MAR 31 2002

QUICK UPDATE TO CLEAR OUR SE AL COUNTIES FROM SVR TSTM WATCH 67 &
LOWER POPS. UPDATED ZONES OUT SHORTLY.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...FIRE WEATHER WATCH IN EFFECT MONDAY NOON TIL SUNSET INLAND.

MAJ

In the hours before

Special weather statement, Mar 31, 2:00 PM EST, 4 hours 59 minutes before
ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 700 PM EST SUNDAY
EVENING(600 PM CST SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Mar 31, 5:55 PM EST, 1 hour 4 minutes before
ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-GMZ750-770-
312325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED
THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES
IN SOUTHEAST ALABAMA...

COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EST (6 PM
CST) FOR THE FOLLOWING COUNTIES:

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Mar 31, 6:53 PM EST, 6 minutes before
FLZ011>019-026-027-GAZ127>131-145>148-155>161-010500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MUCH OF THE
FLORIDA BIG BEND...AND THE EXTREME EASTERN FLORIDA
PANHANDLE...EFFECTIVE UNTIL MIDNIGHT EST MONDAY MORNING (1100 PM CST
SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...SEMINOLE...DECATUR...MITCHELL...GRADY...WORTH
...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...
LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...AND MADISON.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Mar 31, 6:53 PM EST, 6 minutes before
FLZ011>019-026-027-GAZ127>131-145>148-155>161-GMZ750-755-010500-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD ADJACENT WATERS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MUCH OF THE
FLORIDA BIG BEND...THE EXTREME EASTERN FLORIDA PANHANDLE...AND THE
ADJACENT COASTAL WATERS...EFFECTIVE UNTIL MIDNIGHT EST MONDAY
MORNING (1100 PM CST SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...SEMINOLE...DECATUR...MITCHELL...GRADY...WORTH
...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...
LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...AND MADISON.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:09 PM ESTSevere Thunderstorm WarningTAEWorth3 hr
Mar 31, 4:50 PM ESTSpecial Marine WarningTAE115 min
Mar 31, 5:06 PM ESTSevere Thunderstorm WarningTAEEarly84 min
Mar 31, 5:58 PM ESTSevere Thunderstorm WarningTAEDougherty, Lee32 min
Mar 31, 6:02 PM ESTSevere Thunderstorm WarningTAEBaker, Mitchell28 min
Mar 31, 6:07 PM ESTSevere Thunderstorm WarningTAEGrady53 min
Mar 31, 6:10 PM ESTSevere Thunderstorm WarningTAEGrady50 min
Mar 31, 6:24 PM ESTSevere Thunderstorm WarningTAEWorth66 min
Mar 31, 6:26 PM ESTSpecial Marine WarningTAE2 hr
Mar 31, 6:34 PM ESTSevere Thunderstorm WarningTAEMitchell70 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.